Oregon, 2013

Wildfire in Oregon, June 11, 2013

June 11, 2013 · NWS PDT · 1 event in 1 county or zone

A grass fire believed to have started from a cigarette butt claimed 4 houses on Tuesday, June 11.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$800,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PDT wrote it up.

A grass fire believed to have started from a cigarette butt claimed 4 houses on Tuesday, June 11.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pendleton, OR wrote its last area forecast discussion before the first event at Jun 11, 9:30 AM PST, 3 hours 30 minutes earlier.

Area forecast discussion, Jun 11, 9:30 AM PST, 3 hours 30 minutes before
AREA FORECAST DISCUSSION...UPDATE
NATIONAL WEATHER SERVICE PENDLETON OR
1030 AM PDT TUE JUN 11 2013

UPDATED FOR AVIATION DISCUSSION

.UPDATE...SOME MID LEVEL CLOUDS WERE ACROSS THE AREA THIS MORNING.
BREEZY WEST WINDS WERE OCCURRING OVER PORTIONS OF THE COLUMBIA BASIN
AND FOOTHILLS. THIS WAS IN RESPONSE TO AN APPROACHING LOW PRESSURE
SYSTEM THAT WAS LOCATED NEAR VANCOUVER ISLAND AND WAS TIGHTENING
PRESSURE GRADIENTS TODAY. OTHERWISE A FEW SHOWERS MAY DEVELOP ALONG
THE WA CASCADES THIS AFTERNOON AND OTHER THAN MINOR ADJUSTMENTS TO
INCREASE THE WINDS...THE PRESENT SHORT TERM FORECAST APPEARS ON
TRACK FOR NOW.

&&

.AVIATION...18Z TAFS...PARTLY CLOUDY TO MOSTLY CLEAR SKIES FOR THE
NEXT 24 HOURS. WESTERLY WINDS TODAY 15-20 KTS WITH GUSTS TO 30 KTS
AND CONTINUE INTO THE EVENING BEFORE DECREASING OVERNIGHT. WEBER

&&

.PREV DISCUSSION... /ISSUED 415 AM PDT TUE JUN 11 2013/

SHORT TERM...TODAY THROUGH WEDNESDAY NIGHT...ONE UPPER LOW PRESSURE
SYSTEM CONTINUES TO MOVE INTO THE GREAT BASIN WHICH HAS BEEN
GENERATING SHOWERS AND THUNDERSTORMS TO THE SOUTH OF THE FORECAST
AREA IN SOUTHEAST OREGON. SOME CLOUD DEBRIS WILL MOVE OVER THE
SOUTHERN AND EASTERN FORECAST AREA THIS MORNING FROM THIS CONVECTION
LAST EVENING. MEANWHILE ANOTHER UPPER LOW IS NOW MOVING SOUTHWARD
ALONG THE BC COAST THIS MORNING. THIS SECOND LOW IS CAUSING THE FLOW
TO BECOME MORE SOUTHWEST OVER THE FORECAST AREA ALONG WITH HEIGHT
FALLS AND COOLING 850 MB TEMPERATURES. THIS TREND WILL LEAD TO
COOLER TEMPERATURES DURING THE NEXT COUPLE OF DAYS. MOISTURE WILL
GRADUALLY INCREASE ALONG THE CASCADES TODAY AND TONIGHT WITH SOME
SPILL OVER ONTO THE HIGHER EAST SLOPES...ESPECIALLY IN SOUTHERN AND
CENTRAL WASHINGTON. THE MOISTURE WILL BE CONFINED THERE THROUGH
TONIGHT AND THEN ON WEDNESDAY IT WILL SPREAD FURTHER EAST INTO THE
BLUE MOUNTAINS EASTWARD. INSTABILITY WILL BE WEAK BUT CANNOT RULE
OUT A POSSIBLE THUNDERSTORM FROM THE BLUE MOUNTAINS EASTWARD ON
WEDNESDAY AFTERNOON AND EVENING. ANY STORMS THAT DO FORM LOOK TO BE
ON THE WEAK SIDE WITH NOTHING SEVERE EXPECTED. SPC DOES NOT BRING
THUNDERSTORMS INTO THE FORECAST AREA UNTIL DAY 3 (THURSDAY) WHICH
FURTHER INCREASES MY THINKING THAT IF THERE ARE ANY STORMS ON
WEDNESDAY THAT THEY WILL BE WEAK...IF ANY. TEMPERATURES WILL BE
COOLER TODAY WITH HIGHS IN THE 70S...EXCEPT 50S AND 60S MOUNTAINS...
AND COOLER TEMPERATURES ON WEDNESDAY BY A COUPLE DEGREES. IT WILL
ALSO BECOME BREEZY THIS AFTERNOON AND AGAIN WEDNESDAY AFTERNOON...
ESPECIALLY IN THE EASTERN COLUMBIA RIVER GORGE...THE KITTITAS
VALLEY...THE LOWER COLUMBIA BASIN AND THE BLUE MOUNTAIN FOOTHILLS. 88

LONG TERM...THURSDAY THROUGH MONDAY...A DEEP UPPER LEVEL LOW WILL
MOVE SLOWLY EAST OVER WASHINGTON THURSDAY THROUGH FRIDAY MORNING.
THIS SYSTEM WILL BRING MUCH COOLER AIR AND A CHANCE OF SHOWERS.
TEMPERATURES WILL BE WELL BELOW NORMAL THURSDAY WITH LOCALLY BREEZY
CONDITIONS...PARTICULARLY NEAR GAPS IN THE CASCADES. THERE WILL BE
SOME RAIN SHOWERS THURSDAY DUE TO INSTABILITY AND MOISTURE
ASSOCIATED WITH THE LOW. A TRANSITORY RIDGE WILL BRING MOSTLY DRY
AND WARMER CONDITIONS TO EASTERN WASHINGTON AND OREGON FRIDAY.
FRIDAY AND SATURDAY ANOTHER UPPER LOW WILL MOVE SOUTH FROM THE GULF
OF ALASKA TO OFF THE NORTHERN CALIFORNIA COAST. MOIST AND UNSTABLE
CONDITIONS WILL DEVELOP SATURDAY OVER EASTERN WASHINGTON AND OREGON
DUE TO STRENGTHENING SOUTHERLY FLOW WITH THIS SYSTEM. TEMPERATURES
WILL INCREASE WITH THE SOUTHERLY FLOW AS WELL. OVER THE WEEKEND IT
WILL BE WARM WITH 80S IN THE LOWER ELEVATIONS WHICH WILL ALSO
ENHANCE THE INSTABILITY...LEADING TO THUNDERSTORM DEVELOPMENT ALONG
THE OREGON CASCADES. THUNDERSTORMS MAY INCREASE IN COVERAGE ON
SUNDAY AFTERNOON SPREADING FARTHER EAST IN OREGON AND FARTHER NORTH
IN WASHINGTON. MONDAY A JET MAX AND ASSOCIATED SHORT WAVE WILL
ROTATE AROUND THE LOW INTO THE PACIFIC NORTHWEST. THIS WILL INCREASE
THE INSTABILITY EVEN MORE ON MONDAY.   COONFIELD

&&

.PRELIMINARY POINT TEMPS/POPS...
PDT  73  43  72  47 /   0  10  10  10
ALW  74  47  74  51 /   0  10  10  10
PSC  78  46  76  51 /   0  10  10  10
YKM  72  44  71  48 /   0  10  20  20
HRI  76  45  75  51 /   0  10  10  10
ELN  70  45  69  47 /   0  10  20  20
RDM  70  32  68  38 /   0  10  10  10
LGD  72  40  70  42 /  10  10  10  10
GCD  71  37  69  43 /  10  10  10  10
DLS  70  47  71  52 /   0  10  20  20

&&

.PDT WATCHES/WARNINGS/ADVISORIES...
OR...NONE.
WA...NONE.
&&

THREAT INDEX
TODAY : GREEN
WEDNESDAY : GREEN
THURSDAY : GREEN

GREEN: NONE OR LIMITED NEED FOR WATCHES, WARNINGS, OR ADVISORIES.
YELLOW: A FEW WATCHES, WARNINGS, OR ADVISORIES POSSIBLE OR IN EFFECT.
RED: NUMEROUS WATCHES, WARNINGS, OR ADVISORIES POSSIBLE OR IN EFFECT.

FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT...
WWW.WEATHER.GOV/PENDLETON

97/
Hazardous weather outlook, Jun 11, 12:16 PM PST, 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PENDLETON OR
116 PM PDT TUE JUN 11 2013

WAZ026-120300-
KITTITAS VALLEY-
116 PM PDT TUE JUN 11 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
WASHINGTON.

.DAY ONE...THIS AFTERNOON AND TONIGHT

TIGHT PRESSURE GRADIENTS WILL ALLOW FOR CONTINUED WINDY CONDITIONS
ALONG THE KITTITAS VALLEY FOR THIS AFTERNOON AND EVENING. WINDS
WILL BE BETWEEN 30 TO 40 MPH GUSTING UP TO 50 MPH. PLEASE REFER TO
PRODUCT PDXNPWPDT FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A SERIES OF DISTURBANCES WILL IMPACT THE INTERIOR PACIFIC
NORTHWEST OVER THE NEXT SEVERAL DAYS. SHOWERS AND THUNDERSTORMS
WILL BE POSSIBLE WITH THESE SYSTEMS. BEST CHANCE FOR THUNDERSTORMS
WILL BE THURSDAY...SUNDAY...AND MONDAY.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Lower Columbia Basin

When
June 11, 1:00 PM PST to 3:00 PM PST
Where
Lower Columbia Basin forecast zone
Property damage
$800,000
Reported by
Broadcast Media
Coordinates
45.506, -119.160 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oregon in 2013Every state in 2013This day in weather historyWarnings in Oregon, June 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 461153.